Your browser doesn't support javascript.
Postoperative Anticholinergic Poisoning: Concealed Complications of a Commonly Used Medication.
J Emerg Med ; 53(4): 520-523, 2017 Oct.
Artigo em Inglês | MEDLINE | ID: mdl-28756934
ABSTRACT

BACKGROUND:

Scopolamine is a potent anticholinergic compound used commonly for the prevention of postoperative nausea and vomiting. Scopolamine can cause atypical anticholinergic syndromes due to its prominent central antimuscarinic effects. CASE REPORT A 47-year-old female presented to the emergency department (ED) 20 h after hospital discharge for a right-knee meniscectomy, with altered mental status (AMS) and dystonic extremity movements that began 12 h after her procedure. Her vital signs were normal and physical examination revealed mydriasis, visual hallucinations, hyperreflexia, and dystonic movements. Laboratory data, lumbar puncture, and computed tomography were unrevealing. The sustained AMS prompted a re-evaluation that revealed urinary overflow with 500 mL of retained urine discovered on ultrasound and a scopolamine patch hidden behind her ear. Her mental status improved shortly after patch removal and physostigmine, with complete resolution after 24 h with discharge diagnosis of scopolamine-induced anticholinergic toxicity. WHY SHOULD AN EMERGENCY PHYSICIAN BE AWARE OF THIS? Although therapeutically dosed scopolamine transdermal patches rarely cause complications, incomplete toxidromes can be insidiously common in polypharmacy settings. Providers should thoroughly evaluate the skin of intoxicated patients for additional adherent medications that may result in a delay in ED diagnosis and curative therapies. Our case, as well as rare case reports of therapeutic scopolamine-induced anticholinergic toxicity, demonstrates that peripheral anticholinergic effects, such as tachycardia, dry mucous membranes, and hyperpyrexia are often not present, and incremental doses of physostigmine may be required to reverse scopolamine's long duration of action. This further complicates identification of the anticholinergic toxidrome and diagnosis.
Assuntos

Similares

MEDLINE

...
LILACS

LIS

Texto completo: Disponível Coleções: Bases de dados internacionais Base de dados: MEDLINE Assunto principal: Antagonistas Colinérgicos / Síndrome Anticolinérgica Tipo de estudo: Relato de casos Aspecto clínico: Diagnóstico / Terapia Limite: Feminino / Humanos / Meia-Idade Idioma: Inglês Revista: J Emerg Med Assunto da revista: Medicina de Emergência Ano de publicação: 2017 Tipo de documento: Artigo